Arkansas, 2015

Flooding in Arkansas, May 25 to 31, 2015

May 25 to 31, 2015 · NWS SHV · 4 events in 4 counties and zones

Excessive heavy rainfall during the month of May resulted in very high river levels on the Red River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Excessive heavy rainfall during the month of May resulted in very high river levels on the Red River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 24, 10:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 24, 10:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1159 PM CDT SUN MAY 24 2015

.AVIATION...
VFR CONDITIONS CONTINUE TO PREVAIL AT MOST AREA TERMINALS
ATTM...BUT THIS WILL MOST LIKELY NOT LAST LONG. MVFR CIGS ARE
EXPECTED TO SPREAD ACROSS THE REGION FROM THE START OF THE 06Z TAF
PD AND CONTINUE THROUGH AT LEAST MID MORNING. ANOTHER ROUND OF
CONVECTION IS EXPECTED BY MONDAY AFTERNOON...BUT SOME UNCERTAINTY
EXISTS WITH REGARD TO WHETHER THIS CONVECTION WILL CONTINUE
THROUGH THE END OF THE PD...AS FORECAST MODELS DIFFER ON THIS
ASPECT. OTHERWISE...EXPECT SELY WINDS 8-12 KTS THROUGH THE PD.
/12/

&&

.PREV DISCUSSION... /ISSUED 838 PM CDT SUN MAY 24 2015/

DISCUSSION...
OUR REGION IS FEELING THE EFFECT OF MID ATMOSPHERIC DRY SLOTTING
AND THIS IS PROBABLY BEST OBSERVED ON THE 00Z FWD SOUNDING THIS
EVENING WITH MUCH DRIER AIR HAVING WORKED ITS WAY INTO THE
SOUTHERN PLAINS AT AND ABOVE THE 5KFT LEVEL. THIS IS TO BE
EXPECTED ALONG THE BACKSIDE OF WEAK SHORTWAVE PERTURBATION WHICH
SWUNG THROUGH OUR REGION EARLIER. WHILE THE HEAVY RAINFALL WE
ANTICIPATED TODAY DID NOT MATERIALIZE...ITS IMPORTANT THAT WE NOT
LET OUR GUARD DOWN AS THERE STILL APPEARS TO BE A POSSIBLY
SIGNIFICANT RAIN EVENT COMING TO OUR REGION LATE TOMORROW INTO
TOMORROW NIGHT.

FOR THE UPDATE...HAVE LOWERED POPS TO CHANCE CATEGORY FOR THE
REMAINDER OF THE NIGHT. HRRR NOT SHOWING MUCH MORE DEVELOPMENT
OVERNIGHT AND WHILE OUR FLOW ALOFT REMAINS SOUTHWEST...NOT SEEING
ANYTHING IN THIS FLOW TO TRIGGER MUCH MORE THAN SCATTERED
REDEVELOPMENT AT BEST. CURRENT TEMPS ARE VERY CLOSE TO FCST MIN
TEMPS OVERNIGHT AND WHILE THE CLEARING LINE ON IR IMAGERY THIS
EVENING IS RAPIDLY MOVING OUR WAY FROM THE WEST...SHOULD SEE THE
REDEVELOPMENT OF LOW CLOUDS ONCE AGAIN OVERNIGHT WHICH SHOULD KEEP
OVERNIGHT TEMPS FROM FALLING TOO MUCH MORE.

ALL OTHER GRIDS IN PRETTY GOOD SHAPE. UPDATED ZONE PACKAGE OUT
SHORTLY...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  83  69  85 /  40  70  90  40
MLU  70  83  70  83 /  40  70  90  80
DEQ  69  79  66  83 /  40  70  90  30
TXK  69  81  67  84 /  40  70  90  40
ELD  69  83  68  84 /  40  70  90  80
TYR  71  81  68  85 /  40  80  90  30
GGG  71  82  68  85 /  40  70  90  30
LFK  72  83  70  86 /  40  70  90  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ARZ050-051-059>061-
     070>073.

LA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR LAZ001>006-010>014-
     017>022.

OK...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR OKZ077.

TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

12
Hazardous weather outlook, May 24, 7:47 PM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
847 PM CDT SUN MAY 24 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
847 PM CDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ONCE AGAIN
MONDAY AFTERNOON AND EVENING OVER THE REGION...AHEAD OF ANOTHER
STRONG UPPER LEVEL DISTURBANCE THAT WILL MOVE INTO THE SOUTHERN
PLAINS. DAYTIME HEATING WILL CONTRIBUTE TO AIR MASS DESTABILIATION
MONDAY AFTERNOON...SUCH THAT SCATTERED SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING WINDS AND ISOLATED TORNADOES WILL BE
POSSIBLE OVER EAST TEXAS...SOUTHWEST ARKANSAS...AND NORTH
LOUISIANA. HOWEVER...THE PRIMARY THREAT WILL AGAIN BE LOCALLY
HEAVY RAINFALL...WITH ADDITIONAL AMOUNTS OF TWO TO IN EXCESS OF FOUR
INCHES LIKELY. THIS WILL RESULT IN RAPID RUNOFF AND ENHANCE THE
POTENTIAL FOR FLASH FLOODING OVER MUCH OF THE REGION.

THE HEAVY RAINFALL THREAT WILL DIMINISH TUESDAY MORNING WITH THE
DEPARTURE OF THIS DISTURBANCE. SCATTERED SHOWERS AND THUNDERSTORMS
WILL REMAIN POSSIBLE WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...WILL LIKELY BE NEEDED ON MONDAY WITH THE ANTICIPATION
OF STRONG TO SEVERE THUNDERSTORMS THAT WILL PRODUCE LOCALLY
HEAVY RAINFALL.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Little River

When
May 25, 12:00 AM CST to May 31, 11:59 PM CST
Where
Little River County, 6.15 mi S of Lanesport to 2.54 mi S of Ogden
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
River/Stream Gage
Coordinates
33.562, -94.488

Excessive heavy rainfall during the month of May resulted in very high water on the Red River bordering Little River, Hempstead, Lafayette and Miller Counties in Southwest Arkansas as well as Bowie County in Northeast Texas. Rainfall amounts during the month of May across the Upper and Middle Red River basins of Southern Oklahoma and Northern Texas totaled over 20 inches of rain. This excessive heavy rainfall resulted in Red River levels that eclipsed the flood of May of 1990 at Pecan Point and was just shy of the Red River flood of May of 1908 at Pecan Point. Downstream of Pecan Point at Index, Arkansas, the Red River rose above the 25 foot flood stage on May 28th and remained above that flood stage through the end of the month. The Red River at Index, Arkansas went above the 30 foot major flood stage on May 29th and remained above that stage through the end of the month. The Red River at Index, Arkansas did not crest until the month of June, 2015 so final crest information will be contained in the June, 2015 Storm Data report. Thousands of acres of pasture and and farm land were flooded and livestock had to be evacuated. Bank erosion was extreme on the Little River, Hempstead, Lafayette and Miller County sides of the Red River as well as the Bowie County side of the river. Considerable backwater flooding of Walnut Bayou in Little River County was reported with farming and pasture land affected. The United States Highway 259 bridge, Hwy 8 bridge and the Hwy. 71 bridge going over the Red River were closed. On May 27th, three individuals headed out in a boat on the Little River side of the Red River. The boat capsized and the individuals were reported missing the next day. Two of the three individuals were rescued after they were heard screaming for help but one of the individuals drowned in the swift current.

Flood, Miller

When
May 30, 12:00 AM CST to May 31, 11:59 PM CST
Where
Miller County, 3.01 mi SSW of Index to 3.64 mi SSE of Kiblah
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.507, -94.040

Excessive heavy rainfall during the month of May in the Red River Basin of Southern Oklahoma, Northern Texas and Southwest Arkansas resulted in very high water on the Red River bordering Little River, Hempstead, Lafayette and Miller Counties in Southwest Arkansas as well as Bowie County in Northeast Texas. Rainfall amounts during the month of May across the Upper and Middle Red River basins of Southern Oklahoma and Northern Texas totaled over 20 inches of rain. This excessive heavy rainfall resulted in Red River levels that eclipsed the flood of May, 1990 at Pecan Point and was just shy of the Red River flood of May of 1908 at Pecan Point. Downstream of Pecan Point at Index, Arkansas, the Red River rose above the 25 foot flood stage on May 28th and remained above that flood stage through the end of the month. The Red River at Index, Arkansas went above the 30 foot major flood stage on May 29th and remained above that stage through the end of the month. The Red River at Index, Arkansas did not crest until the month of June, 2015 so final crest information will be contained in the June, 2015 Storm Data report. Below Index, Arkansas at Fulton, Arkansas, the Red River rose above the 27 foot flood stage on May 30th and remained above flood stage through the end of the month. The river did not crest at Fulton, Arkansas until the month of June, 2015 so final crest information will be contained in the June, 2015 Storm Data report. Thousands of acres of pasture and and farm land were flooded and livestock had to be evacuated. Bank erosion was extreme on the Little River, Hempstead, Lafayette and Miller County sides of the Red River as well as the Bowie County side of the river. The United States Highway 259 bridge, Hwy 8 bridge and Hwy. 71 bridge going over the Red River were closed. The Interstate 30 bridge going over the Red River was threatened but not closed.

Flood, Hempstead

When
May 30, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hempstead County, 3.35 mi SW of Fulton to 1.07 mi SSW of Mt Zion
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.585, -93.860

Excessive heavy rainfall during the month of May in the Red River Basin of Southern Oklahoma, Northern Texas and Southwest Arkansas resulted in very high water on the Red River bordering Little River, Hempstead and Miller and Lafayette Counties in Southwest Arkansas as well as Bowie County in Northeast Texas. Rainfall amounts during the month of May across the Upper and Middle Red River basins of Southern Oklahoma and Northern Texas totaled over 20 inches of rain. This excessive heavy rainfall resulted in Red River levels that eclipsed the flood of May, 1990 at Pecan Point and was just shy of the Red River flood of May of 1908 at Pecan Point. Downstream of Pecan Point at Index, Arkansas, the Red River rose above the 25 foot flood stage on May 28th and remained above that flood stage through the end of the month. The Red River at Index, Arkansas went above the 30 foot major flood stage on May 29th and remained above that stage through the end of the month. The Red River at Index, Arkansas did not crest until the month of June, 2015 so final crest information will be contained in the June, 2015 Storm Data report. Below Index, Arkansas at Fulton, Arkansas, the Red River rose above the 27 foot flood stage on May 30th and remained above flood stage through the end of the month. The river did not crest at Fulton, Arkansas until the month of June, 2015 so final crest information will be contained in the June, 2015 Storm Data report. Thousands of acres of pasture and and farm land were flooded and livestock had to be evacuated. Bank erosion was extreme on the Little River, Hempstead, Lafayette and Miller County sides of the Red River as well as the Bowie County side of the river. The United States Highway 259 bridge, Hwy 8 bridge and Hwy. 71 bridge going over the Red River were closed. The Interstate 30 bridge going over the Red River was threatened but not closed.

Flood, Lafayette

When
May 30, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lafayette County, 6.35 mi NW of Hurricane Hill to 6.11 mi NNW of Dobson Station
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.476, -93.768

Excessive heavy rainfall during the month of May in the Red River Basin of Southern Oklahoma, Northern Texas and Southwest Arkansas resulted in very high water on the Red River bordering Little River, Hempstead and Miller and Lafayette Counties in Southwest Arkansas as well as Bowie County in Northeast Texas. Rainfall amounts during the month of May across the Upper and Middle Red River basins of Southern Oklahoma and Northern Texas totaled over 20 inches of rain. This excessive heavy rainfall resulted in Red River levels that eclipsed the flood of May, 1990 at Pecan Point and was just shy of the Red River flood of May of 1908 at Pecan Point. Downstream of Pecan Point at Index, Arkansas, the Red River rose above the 25 foot flood stage on May 28th and remained above that flood stage through the end of the month. The Red River at Index, Arkansas went above the 30 foot major flood stage on May 29th and remained above that stage through the end of the month. The Red River at Index, Arkansas did not crest until the month of June, 2015 so final crest information will be contained in the June, 2015 Storm Data report. Below Index, Arkansas at Fulton, Arkansas, the Red River rose above the 27 foot flood stage on May 30th and remained above flood stage through the end of the month. The river did not crest at Fulton, Arkansas until the month of June, 2015 so final crest information will be contained in the June, 2015 Storm Data report. Thousands of acres of pasture and and farm land were flooded and livestock had to be evacuated. Bank erosion was extreme on the Little River, Hempstead, Lafayette and Miller County sides of the Red River as well as the Bowie County side of the river. The United States Highway 259 bridge, Hwy 8 bridge and Hwy. 71 bridge going over the Red River were closed. The Interstate 30 bridge going over the Red River was threatened but not closed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Little River2015-05-2828MaleBoatingDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574329, 574500, 574503, 574504.